Tennessee, 2020

Damaging Winds in Tennessee, May 3, 2020

May 3, 2020 · NWS MRX · 9 events in 6 counties and zones

A long track bow echo moved into Southeast Tennessee producing scattered severe convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A long track bow echo moved into Southeast Tennessee producing scattered severe convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 3, 1:08 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, May 3, 1:08 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
308 PM EDT Sun May 3 2020

.SHORT TERM... (Today through tomorrow)...
Currently have a slow moving front draped across MO/AR border up
across the northern half of Kentucky this afternoon. Along this
front we've already seen showers and thunderstorms develop as a
ripple of energy moves eastward across the Ohio Valley. This front
should continue to slowly move southward through the rest of the
afternoon and into the evening. High resolution models generally
forecast the Bow Echo, currently in Eastern MO/AR, to trek
eastward along or just south of the front. This system should
maintain it's strength across western and most of middle
Tennessee. Once it gets to the Cumberland Plateau things get a
little more difficult to forecast. Currently expect the system to
make it to the Cumberland Plateau around 22-02z meaning that it
could be losing daytime heating, and the upper level support
begins to quickly move off to the northeast. However if the system
is able to gain some forward momentum or maintain it's strength
even with the setting sun, this scenario would provide the
greatest risk for severe thunderstorms. Will also keep an eye
towards central Kentucky as the CU field continues to develop
along and south of the front. Storms that are able to form here
this afternoon could continue to grow as they move east southeast
into northeast Tennessee and southwest Virginia.

Based on the current environment and potential for the bow echo
moving into the area, the biggest threats for this afternoon/evening
will be wind and hail. Can't rule out a vortex forming with the bow
echo if it maintains strength, but straightline winds looks to be
the most widespread threat. Also expect this system to produce brief
heavy rain as it moves through meaning isolated flooding of low
lying areas is of concern as well.

A handful of the high resolution models are trying to indicate a
secondary MCC developing on the southern flank of the original one
across northern TN this afternoon. Since only a few models are
showing this my confidence is relatively low in this happening. If
this secondary system does develop it would likely track south of
the original one, making it's way towards southeast Tennessee around
midnight EDT.

Some showers and possibly thunderstorms may linger into the
overnight hours as the front continues to sag southward, but
coverage looks like it should be isolated, and with the daytime
heating lost they should remain relatively weak.

Expect a much quieter weather day tomorrow with clearing skies and
daytime highs near normal

ABM

.LONG TERM...(Monday night through Sunday)...An active long term
period with several rounds of precip followed by unseasonably
cold air.

Monday night into Tuesday, the previous cold front will transition
into a warm front and begin to lift back northward through the area.
This is in response to a weak surface low moving out of the Missouri
River Valley and tracking along the TN/KY state line. As with the
previous forecast, it still looks like the best chance for thunder
will be across the southern areas with only rain further north
around the TN/KY/VA line. The highest QPF will be near the center of
the low, north of I-40, with QPF amounts ranging from 0.75 inches to
1.25 inches. The extreme southern TN Valley, around CHA, will see
less than 0.25 inches. The low exits late Tuesday afternoon into
Tuesday night and we get a brief break in the precip. Then,
Wednesday morning, a long wave trough and associated low dive down
out of the northwest during the afternoon hours brining another
round of showers to the area. This will establish northwest flow
that will persist through the end of the period and allow for
unseasonably cold temperatures.

Thursday looks dry but then more rain on Friday as a shortwave moves
across the region from out of the Central Plains/Missouri River
Valley. While this is happening, another potent shortwave dives down
out of Ontario and into the Ohio River Valley. This reinforces the
longwave trough across our area and allows cold Canadian air to dive
south into the region. This airmass will lead to max temps in the
upper 50s and low 60s on Saturday and Sunday which is 10 to 15
degrees below normal. The big story is the overnight lows on Friday
and Saturday night. Lows will range from near freezing across the
northern areas to the low 40s across the southern TN Valley. Right
now, the forecast lows for Saturday night/Sunday morning are only a
few degrees off the record low temps. The records min temps for May
10th are as follows: CHA 38 in 1966, TYS 37 in 1906, TRI 32 in 1966.

SR

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions expected through the early afternoon hours ahead
of the main weather system. Line of strong showers and
thunderstorms will drop down out of Kentucky this
afternoon/evening. Ahead of and within these storms flying
conditions will degrade significantly, KTRI followed by KTYS has
the highest chance of experiencing these impacts. LIngering
mid/low level clouds will stick around after the round of storms.
Certainty on timing on storms is somewhat low, but certainty that
storms will be somewhere in the area is high.

ABM

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             64  79  61  81  53 /  50  30  40  70  40
Knoxville McGhee Tyson Airport, TN  61  77  58  75  51 /  60  20  70  90  40
Oak Ridge, TN                       60  78  57  75  50 /  60  20  90  90  40
Tri Cities Airport, TN              56  74  52  68  48 /  70  10  80  90  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, May 3, 2:46 PM CST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
446 PM EDT Sun May 3 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-042100-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
446 PM EDT Sun May 3 2020 /346 PM CDT Sun May 3 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Tonight

A line of thunderstorms continues to moves east across West and
Middle Tennessee at this time. These thunderstorms will march
across the Plateau and into the Tennessee Valley later this
evening. Some of these storms could be severe with damaging winds
and large hail being the primary threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few strong to severe storms are possible Monday night mainly
across the Southern Plateau, Southeast Tennesee, and extreme
Southwest North Carolina. Isolated damaging winds and large hail
would be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.
Please relay any information about severe weather to the NWS
while following local, state, and CDC guidelines.

In the hours before

Special weather statement, May 3, 4:34 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
534 PM CDT Sun May 3 2020

TNZ081-082-098-032315-
Sequatchie TN-Bledsoe TN-Marion TN-
534 PM CDT Sun May 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SEQUATCHIE...BLEDSOE AND MARION
COUNTIES UNTIL 615 PM CDT...

At 533 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Woodbury to near Tullahoma
to Hazel Green. Movement was east at 45 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Dunlap, Jasper, Pikeville, Signal Mountain, South Pittsburg,
Whitwell, Kimball, Monteagle, Fairmount and Powells Crossroads.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
east Tennessee.

LAT...LON 3522 8574 3524 8569 3529 8571 3532 8557
      3538 8549 3549 8554 3553 8560 3557 8542
      3572 8526 3576 8526 3576 8492 3557 8511
      3550 8514 3547 8512 3545 8517 3515 8538
      3507 8536 3500 8543 3499 8586 3522 8586
TIME...MOT...LOC 2233Z 276DEG 41KT 3572 8595 3536 8614 3495 8659

Garuckas

The radar

The Northeast Alabama radar (KHTX), 79 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sequatchie

When
May 3, 5:04 PM CST
Where
Sequatchie County, 1.69 mi W of Dunlap
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.380, -85.410

Several trees were reported down in the county.

Thunderstorm Wind, Marion

When
May 3, 5:11 PM CST
Where
Marion County, 2.9 mi WSW of Griffith Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.270, -85.600

Several trees were reported down across northern Marion County.

Thunderstorm Wind, Hamilton

When
May 3, 6:25 PM EST
Where
Hamilton County, 1.38 mi N of Chatanooga Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.200, -85.180

Power lines were reported down on Crabtree Road.

Thunderstorm Wind, Rhea

When
May 3, 6:25 PM EST
Where
Rhea County, 2.18 mi NW of Cumberland Spg
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.540, -85.060

Trees and power lines were reported down on Dayton Mountain Highway.

Thunderstorm Wind, Hamilton

When
May 3, 6:28 PM EST
Where
Hamilton County, 1.32 mi WNW of Chatanooga Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.190, -85.200

One tree was down on Boston Lane.

Thunderstorm Wind, Rhea

When
May 3, 6:34 PM EST
Where
Rhea County, 0.89 mi SE of Spring City
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.690, -84.860

A large tree was uprooted.

Thunderstorm Wind, Bradley

When
May 3, 6:40 PM EST
Where
Bradley County, 0.89 mi NE of Bell Fount
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.260, -84.790

A large tree was reported down on Highway 11.

Thunderstorm Wind, Morgan

When
May 3, 6:40 PM EST
Where
Morgan County, 1.12 mi E of Deer Lodge
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.200, -84.730

One tree was reported down on Nashville Highway in the Lancing area.

Thunderstorm Wind, Rhea

When
May 3, 6:40 PM EST
Where
Rhea County, 2.35 mi WNW of Pennine
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.640, -84.940

Several trees were reported down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880218, 880220, 880221, 880222, 880223, 880224, 880226, 880227, 880228.